Alert archive / Alabama / Red Flag Warnings in 2015

Red Flag Warning 14, NWS Birmingham, AL

November 14, 201535 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 14, 2015, 10:30 AM CST for 35 counties in Alabama. It took effect at Nov 14, 2015, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2015, 10:30 AM CST (16:30 UTC)
In effect from
Nov 14, 2015, 11:00 AM CST
Expired
Nov 14, 2015, 5:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 35 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2458 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-249 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WWUS84 KBMX 141630
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 AM CST SAT NOV 14 2015

...DRY CONDITIONS ACROSS CENTRAL ALABAMA THIS AFTERNOON...

.RELATIVE HUMIDITY VALUES HAVE ALREADY FALLEN TO OR BELOW 25
PERCENT FOR PORTIONS OF EASTERN ALABAMA AND WILL CONTINUE TO
SPREAD WEST THROUGH THE AFTERNOON. MOST AREAS WILL BE AT OR BELOW
25 PERCENT FOR AT LEAST 4 HOURS THIS AFTERNOON. THIS WILL MAKE
OUTDOOR BURNING HAZARDOUS.

ALZ018>021-026>029-036>038-043-047-142300-
/O.UPG.KBMX.FW.A.0010.151114T1700Z-151114T2300Z/
/O.NEW.KBMX.FW.W.0014.151114T1700Z-151114T2300Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-ELMORE-LEE-
1030 AM CST SAT NOV 14 2015

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
FOR AREAS ALONG AND EAST OF A DEMOPOLIS TO FAYETTE LINE...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* WINDS...NORTH 5 TO 10 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...OF A DRY AIRMASS WILL RESULT IN CRITICAL FIRE 
  WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ALZ013>015-017-023>025-031>035-039>042-044>046-048>050-142300-
/O.NEW.KBMX.FW.W.0014.151114T1700Z-151114T2300Z/
FAYETTE-WINSTON-WALKER-BLOUNT-TUSCALOOSA-JEFFERSON-SHELBY-GREENE-
HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-AUTAUGA-LOWNDES-MONTGOMERY-
MACON-BULLOCK-RUSSELL-PIKE-BARBOUR-
1030 AM CST SAT NOV 14 2015

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
AREAS ALONG AND EAST OF A DEMOPOLIS TO FAYETTE LINE...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON.

* WINDS...NORTHEAST 5 TO 10 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...OF A DRY AIRMASS WILL RESULT IN CRITICAL FIRE 
  WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 14, 5:27 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Nov 14, 5:27 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 AM CST SAT NOV 14 2015

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

.SHORT TERM...TODAY AND TONIGHT.

QUITE COOL AND CRISP ACROSS MUCH OF CENTRAL ALABAMA THIS MORNING WITH
TEMPS GENERALLY IN THE 30S. IN FACT...SOME OF THE CLIMATOLOGICALLY
COOLER LOCATIONS IN THE NORTH HAVE FALLEN TO OR JUST BELOW FREEZING.
WE'LL SEE ANOTHER SUNNY YET SOMEWHAT COOL DAY TODAY AS THE CENTER OF
THE SFC RIDGE SLOWLY SHIFTS EASTWARD ACROSS THE OH/TN VALLEYS. HIGHS
WILL AGAIN BE IN THE 60S...A FEW DEGREES BELOW NORMAL.

WITH THE HIGH CENTERED OVER THE SOUTHERN APPALACHIANS CENTRAL ALABAMA
CAN EXPECT TEMPS TO FALL BACK INTO THE 30S OVERNIGHT TONIGHT. ALTHOUGH
THICKNESS VALUES INCREASE BOUNDARY LAYER WINDS WILL DECREASE. THEREFORE
IT WILL BE A BIT TRICKY TO PINPOINT EXACTLY HOW LOW TEMPS WILL GO.
RIGHT NOW BELIEVE THEY WILL REMAIN ABOVE FREEZING IN MOST
LOCATIONS...HOWEVER FROST WILL BE POSSIBLE ONCE AGAIN ACROSS ROUGHLY
THE NORTHERN HALF OF THE FORECAST AREA.

19

.LONG TERM...SUNDAY THROUGH FRIDAY.

UPPER LEVEL RIDGING AMPLIFIES ACROSS THE EASTERN CONUS AS A TROUGH
DEEPENS ALONG THE PACIFIC COAST ON SUNDAY. SOUTHWESTERLY FLOW AND
INCREASING THICKNESSES WILL RESULT IN WARMING TEMPERATURES THROUGH
THE BEGINNING OF THE WEEK. THE RIDGE AXIS SHIFTS EAST OF THE AREA
MONDAY AND WEAK IMPULSES WITHIN SOUTHWESTERLY FLOW NUDGE CLOSER TO
THE AREA. MONDAY NIGHT AND INTO TUESDAY...HIGHER MOISTURE RETURNS
TO THE AREA AS THE TROUGH NOW SITS OVER THE PLAINS. WILL BRING
RAIN BACK TO THE AREA...WITH BEST CHANCES IN THE WEST.

WEDNESDAY...THE CLOSED LOW TROUGH AND ASSOCIATED SURFACE LOW LIFT
INTO THE GREAT LAKES AND PUSH A FRONT THROUGH CENTRAL ALABAMA.
ALTHOUGH LATEST MODEL SOLUTIONS ARE IN GOOD AGREEMENT THIS
MORNING...THERE HAS BEEN QUITE A BIT OF VARIATION IN TIMING.
DESPITE THE DAYTIME FRONTAL TIMING...INSTABILITIES REMAIN
CONSERVATIVE DUE TO QUICKLY SATURATING COLUMNS AND WEAK LAPSE
RATES. WIND FIELDS ARE STRONG AND FAVORABLE FOR STORMS...AND
EXPECT STRONG LIFT ALONG THE FRONT EVEN THROUGH THE PARENT SYSTEM
AND BETTER DYNAMICS ARE LIFTING AWAY FROM THE AREA. WILL CONTINUE
TO HIGHLIGHT TS IN THE FORECAST...AND MONITOR FOR CHANGES THAT
WARRANT A MENTION OF SEVERE IMPACTS IN OTHER GRAPHICS/PRODUCTS.

AIRMASS DRIES OUT QUICKLY AS HIGH PRESSURE FROM THE PACIFIC BUILDS
ACROSS THE SOUTHEAST...LEADING TO COOLER TEMPERATURES FOR THE END
OF THE WEEK.

14

&&

.AVIATION...
12Z TAF DISCUSSION.

SFC HIGH PRESSURE WILL KEEP CONDITIONS VFR FOR THE NEXT 24 HOURS.
WINDS WILL BE OUT OF THE NORTH AROUND 7-10 KTS TODAY.

19

&&

.FIRE WEATHER...

COOLER AND DRIER CONDITIONS WILL CONTINUE THROUGH THE WEEKEND. RH
VALUES ARE FORECAST TO APPROACH FIRE WEATHER CRITERIA THIS AFTERNOON
FOR PORTIONS OF EAST CENTRAL ALABAMA. RAIN CHANCES WILL RETURN
MIDWEEK AHEAD OF OUR NEXT SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  32  63  41  67 /   0   0   0   0  10
ANNISTON    61  34  64  41  67 /   0   0   0   0  10
BIRMINGHAM  63  36  64  46  68 /   0   0   0   0  10
TUSCALOOSA  66  38  66  46  71 /   0   0   0   0  10
CALERA      64  37  64  46  69 /   0   0   0   0  10
AUBURN      62  37  63  44  68 /   0   0   0   0  10
MONTGOMERY  66  38  67  46  72 /   0   0   0   0  10
TROY        64  37  67  46  72 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY UNTIL 7 AM CST THIS MORNING FOR CALHOUN-CLAY-
CLEBURNE-FAYETTE-JEFFERSON-LAMAR-PICKENS-RANDOLPH-SHELBY-ST.
CLAIR-TALLADEGA-TUSCALOOSA-WALKER.

FIRE WEATHER WATCH FROM 11 AM THIS MORNING TO 5 PM CST THIS
AFTERNOON FOR CALHOUN-CHAMBERS-CHEROKEE-CLAY-CLEBURNE-COOSA-
ELMORE-ETOWAH-LEE-RANDOLPH-ST. CLAIR-TALLADEGA-TALLAPOOSA.

FREEZE WARNING UNTIL 7 AM CST THIS MORNING FOR BLOUNT-CHEROKEE-
ETOWAH-MARION-WINSTON.

&&
Hazardous weather outlook, Nov 14, 7:05 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 AM CST SAT NOV 14 2015

ALZ011>015-017>050-151615-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
705 AM CST SAT NOV 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

RELATIVE HUMIDITY VALUES WILL FALL TO NEAR OR JUST BELOW 25
PERCENT ACROSS EASTERN PORTIONS OF CENTRAL ALABAMA FOR A FEW HOURS
THIS AFTERNOON...WHICH MAY RESULT IN A HIGH FIRE DANGER.

NEAR FREEZING TEMPERATURES ARE POSSIBLE AGAIN NEAR SUNRISE SUNDAY
MORNING ACROSS NORTHEAST CENTRAL ALABAMA...ESPECIALLY IN THE
TYPICALLY COOLER LOCATIONS AND VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL BE NEAR FREEZING ACROSS THE NORTHEAST THRU
SUNRISE SUNDAY MORNING...BUT TEMPERATURES WILL WARM QUICKLY THRU
THE MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 12:30 PM CSTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 24 more19 hr
Nov 14, 12:30 PM CSTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more19 hr

Nearby

Red Flag Warnings in Alabama, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.